Format

Send to

Choose Destination
See comment in PubMed Commons below
Seizure. 2000 Jun;9(4):249-54.

Psychiatric symptoms after therapy with new antiepileptic drugs: psychopathological and seizure related variables.

Author information

1
Institute of Neurology, Queen Square, London WC1N 3BG, UK. M.Trimble@ion.ucl.ac.uk

Abstract

The purpose of this paper is to understand the association between antiepileptic drugs (AEDs), patient characteristics, changes in seizure pattern and emergent psychiatric disorder, i.e. psychosis or affective disorder. To this end we carried out a retrospective casenote study on 89 patients who developed psychiatric symptoms during treatment with topiramate, vigabatrin or tiagabine. The psychiatric problem was either an affective or a psychotic disorder (not including affective psychoses). It was discovered that 99% of the patients suffered from complex partial seizures with or without secondary generalization. More than half were on polytherapy with two or more other AEDs. Nearly two-thirds had a previous psychiatric history. There was a strong association between the type of previous psychiatric illness and the type of emerging psychiatric problem, both for psychoses and for affective disorders. Patients on vigabatrin had an earlier onset of epilepsy and more neurological abnormalities than those on topiramate. Those patients on lower doses had a shorter interval between the start of the AED therapy and the onset of the psychiatric problem. A seizure-free period was observed in more than half of the patients before they developed the psychiatric symptoms, and of these more were likely to develop a psychosis rather than an affective disorder. There seemed to be an association of suppression of right-sided seizures and the onset of the psychiatric problem. The conclusions drawn were that patients with a previous history of psychosis or affective disorder tended to develop the same psychiatric problem with new AEDs. Those with a seizure-free period before the onset of the psychiatric problem were more likely to develop a psychosis than an affective disorder.

PMID:
10880283
DOI:
10.1053/seiz.2000.0405
[Indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center